NWS Caribou, ME wrote its last area forecast discussion before the first event at Jan 7, 5:40 AM EST, 1 hour 20 minutes earlier.
Area forecast discussion, Jan 7, 5:40 AM EST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
540 AM EST Fri Jan 7 2022
.SYNOPSIS...
Intensifying low pressure will track southeast of the Gulf of
Maine today, then exit northeast of Nova Scotia Saturday. An
Arctic cold front will cross the region later Sunday through
early Monday. High pressure builds in Tuesday through Wednesday.
&&
.NEAR TERM /THROUGH TONIGHT/...
The Blizzard Warning for coastal Washington county, all Winter
Storm Warnings and Winter Weather Advisories remain unchanged.
Rapidly intensifying low pressure will track southeast of the
Gulf of Maine toward eastern Nova Scotia today, then rapidly
track to Newfoundland tonight. Snow will expand across the
region this morning. Snow intensities will rapidly increase
across Downeast areas later this morning, with heavy snow
expected this afternoon. The heaviest snows are expected across
central and coastal portions of Washington county, where bands
of heavy snow could produce snowfall rates of 1 to 2 inches per
hour at times. Winds will also increase this afternoon, with
gusts of 35 to 40 mph expected along the Downeast coast. Areas
of blowing and drifting snow will occur Downeast this afternoon.
Lesser snow accumulations will occur northwestward across the
remainder of the forecast area, with the least accumulations
expected across northwest Aroostook county. Snow will persist
into this evening, then taper to snow showers during the late
evening before ending overnight with decreasing clouds. Storm
total snow accumulations through tonight are expected to range
from 8 to 12 inches in the Blizzard Warning area, with 6 to 10
inches in the areas with Winter Storm Warnings. Accumulations
of 4 to 8 inches are expected in the Winter Weather Advisory
areas. Accumulations of 2 to 5 inches are expected across the
remainder of the region, with the greater totals generally
across northeast areas and the least totals northwest. Winds
will remain gusty tonight in the wake of the low, keeping
blowing snow across mostly eastern and Downeast portions of the
forecast area. High temperatures today will range from around 20
to the mid 20s north, to the upper 20s interior Downeast with
around 30 to the lower 30s along the Downeast coast. Low
temperatures tonight will range through the single digits north
to the mid teens Downeast.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Saturday will start out windy, but winds will diminish through
the day as the pressure gradient relaxes over the area with high
pressure building in. Clear skies and dry weather are expected
through the day, with little chance in the way of Laurentian
snow bands due to dry air aloft. Temperatures will be around
average for this time of year.
A warm front will lift into the forecast area Saturday night,
with the entire region sitting in the warm sector of the next
low pressure system through the day on Sunday. Warm air
advection will be strong enough for temperatures to reach above
freezing into the Central Highlands and southern Aroostook
county. Initial precip associated with the warm front will begin
only across the north due to the degree of separation from the
main source of lift. A chance of snow showers remains across
northern Aroostook county into early Sunday morning.
For the day on Sunday, an arctic cold front will approach the
region from the west. Shortly ahead of the cold front, a plume
of moisture along the warm conveyor belt will lead to increased
showers along the coast. Due to the previous warm air advection,
rain is likely to mix in near the coast, with a switch to all
rain possible along the immediate coast. There is a chance for
freezing rain should the surface cool quickly enough prior to
cold air moving in aloft, though current model soundings suggest
freezing drizzle at most before a transition to all snow.
The front will finish crossing the region Sunday night, exiting
off the coast. With the passage of the boundary, enough
instability will be generated such that convective snow showers
and snow squalls will be possible, especially across the north.
Gusty winds in any convective showers that develop may lead to
reduced visibility due to blowing snow that fell with the warm
front or in snow showers from earlier in the day.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
Bitter cold is the story for the long term, as temperatures will
fall to the lowest so far this season. An arctic air mass will
push into the area behind Sunday night’s cold front, and
combined with gusty winds and a tight pressure gradient, anti-
diurnal temperatures will quickly fall through the day on Monday
and into the night Monday night. Low temperatures Monday night
will fall into the single digits below zero Downeast, and into
the teens below zero across the north, with parts of the North
Woods likely seeing at least 20 below. Winds will remain
elevated through Monday night and into early Tuesday morning,
leading to potentially dangerous wind chills during this time.
Not much warmth is expected for the day on Tuesday with high
pressure continuing to dominate the pattern. Northwest winds
will carry cold air out over the waters, leading to instability
and snow showers near the coast. Winds will gradually diminish
late Tuesday afternoon, though this will only make way for
surface decoupling Tuesday night. Low temperatures may fall into
the double digits below zero in the Bangor region and interior
Downeast, with the north possibly falling below 20 below. Colder
valleys in the North Woods may fall even further still.
Temperatures will warm ever so slightly on Wednesday as winds
shift southerly and high temperatures warm above zero across the
forecast area. As cloud cover increases ahead of the next
system, low temperatures Wednesday night will not fall nearly as
far as earlier in the week. The next potential for snow across
the forecast area will arrive with a potential low pressure
system on Thursday, though there exists plenty of uncertainty in
positioning of this low.
&&
.AVIATION /10Z FRIDAY THROUGH TUESDAY/...
NEAR TERM: Conditions lower to IFR/LIFR levels this morning with
developing snow. IFR/LIFR, occasional VLIFR, conditions this
afternoon with snow. The snow could be heavy at times Downeast
this afternoon through early tonight along with areas of
blowing snow. IFR/LIFR conditions early tonight, improving to
VFR overnight with snow tapering to snow showers before ending.
However, variable conditions are also still possible with any
blowing snow overnight. North winds increase to 15 to 20 knots
with gusts up to 25 knots today, with 30 to 35 knot gusts
expected later this afternoon along the Downeast coast.
Northwest winds 15 to 25 knots with gusts up to around 30 knots
tonight.
SHORT TERM:
Sat...VFR across all terminals. NW winds 5 to 10 kts tapering
off late.
Sat night...VFR at BGR, BHB, and HUL, with PQI north dropping to
MVFR/IFR in snow showers. Light S winds.
Sun – Sun night...MVFR/IFR in -SHSN, with rain mixing in at
BGR and BHB. Conditions improving towards VFR late Sun night. SW
winds 10 to 15 kts with gusts 20 to 25 kts.
Mon – Tues...VFR across all terminals, with brief MVFR
possible at BHB in -SHSN. NW winds 5 to 10 kts gusting 15 to 20
kts.
&&
.MARINE...
NEAR TERM: A Gale Warning remains in effect for all the waters
from 1 PM this afternoon through tonight with gusts of 40 to 45
knots expected. Visibilities reduced in snow, heavy at times,
today through early tonight.
SHORT TERM: Winds will continue to diminish below gales through
the day on Saturday, and may briefly dip below advisory criteria
Saturday night before the next low pressure approaches from the
west and leads to SW wind gusts increasing towards gale strength
on Sunday. Seas will increase to 9 to 11 ft over the coastal
waters on Sunday as well as the storm crosses the waters.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Winter Weather Advisory until 1 AM EST Saturday for MEZ006-011-
015-032.
Winter Storm Warning until 1 AM EST Saturday for MEZ016-017-
029.
Blizzard Warning until 1 AM EST Saturday for MEZ030.
MARINE...Gale Warning from 1 PM this afternoon to 7 AM EST Saturday for
ANZ050>052.
&&
Near Term...Norcross
Short Term...AStrauser
Long Term...AStrauser
Aviation...Norcross/AStrauser
Marine...Norcross/AStrauserHazardous weather outlook, Jan 7, 4:59 AM EST, 2 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Caribou ME
459 AM EST Fri Jan 7 2022
MEZ001>005-010-031-081200-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Central Piscataquis-
Southern Piscataquis-
459 AM EST Fri Jan 7 2022
This Hazardous Weather Outlook is for Central Highlands Maine, Far
Northern Maine and North Woods Maine.
.DAY ONE...Today and tonight.
Accumulating snow is expected today. The greatest snow accumulations
are expected across eastern areas, with the least accumulations
across northwest areas.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Extremely cold temperatures are expected early next week.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ006-011-015-032-081200-
Southeast Aroostook-Central Penobscot-Southern Penobscot-
Northern Washington-
459 AM EST Fri Jan 7 2022
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 AM EST SATURDAY...
This Hazardous Weather Outlook is for Far Eastern Maine and
Penobscot Valley Maine.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Extremely cold temperatures are expected early next week.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ016-017-029-081200-
Interior Hancock-Central Washington-Coastal Hancock-
459 AM EST Fri Jan 7 2022
...WINTER STORM WARNING IN EFFECT UNTIL 1 AM EST SATURDAY...
This Hazardous Weather Outlook is for Coastal DownEast Maine and
Interior DownEast Maine.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Extremely cold temperatures are expected early next week.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ030-081200-
Coastal Washington-
459 AM EST Fri Jan 7 2022
...BLIZZARD WARNING IN EFFECT UNTIL 1 AM EST SATURDAY...
This Hazardous Weather Outlook is for Coastal DownEast Maine.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Blizzard Warning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Extremely cold temperatures are expected early next week.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ050>052-081200-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
459 AM EST Fri Jan 7 2022
...GALE WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 AM EST
SATURDAY...
This Hazardous Weather Outlook is for Atlantic Coastal Waters.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
Gale conditions are possible Friday into Friday night.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.